Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 34, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2018, 4:09 PM EDT for Barry County, Michigan. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 4:09 PM EDT (20:09 UTC)
- Expired
- Aug 11, 2018, 4:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barry County, MI
The radar
The Grand Rapids radar (KGRR), 26 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:13 PM EDT | HAIL 0.25 | 2 E Irving, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
017
WUUS53 KGRR 112009
SVRGRR
MIC015-112100-
/O.NEW.KGRR.SV.W.0034.180811T2009Z-180811T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
409 PM EDT SAT AUG 11 2018
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northern Barry County in southwestern Michigan...
* Until 500 PM EDT.
* At 409 PM EDT, a severe thunderstorm was located near Middleville,
or near Hastings, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hastings... Middleville... Freeport...
Irving...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 8552 4277 8544 4277 8530 4263 8514
4252 8536
TIME...MOT...LOC 2009Z 321DEG 9KT 4271 8537
HAIL...1.00IN
WIND...60MPH
$$
BORCHARDT3 follow-up statements
351
WWUS53 KGRR 112023
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
423 PM EDT SAT AUG 11 2018
MIC015-112100-
/O.CON.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
423 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN BARRY COUNTY...
At 422 PM EDT, a severe thunderstorm was located near Middleville, or
near Hastings, moving south at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hastings... Middleville... Freeport...
Irving...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4274 8552 4277 8544 4276 8532 4263 8514
4252 8536
TIME...MOT...LOC 2022Z 352DEG 6KT 4267 8540
HAIL...0.75IN
WIND...60MPH
$$
BORCHARDT747
WWUS53 KGRR 112038
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
438 PM EDT SAT AUG 11 2018
MIC015-112100-
/O.CON.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
438 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL BARRY COUNTY...
At 438 PM EDT, a severe thunderstorm was located near Hastings,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and dime size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hastings... Middleville... Irving...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 8550 4273 8539 4272 8531 4260 8520
4252 8536
TIME...MOT...LOC 2038Z 321DEG 9KT 4264 8537
HAIL...<.75IN
WIND...60MPH
$$
BORCHARDT311
WWUS53 KGRR 112045
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
445 PM EDT SAT AUG 11 2018
MIC015-112055-
/O.CAN.KGRR.SV.W.0034.000000T0000Z-180811T2100Z/
Barry MI-
445 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARRY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds and heavy rain are still
possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4271 8550 4273 8539 4272 8531 4260 8520
4252 8536
TIME...MOT...LOC 2043Z 321DEG 9KT 4263 8535
$$
BORCHARDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 11, 3:00 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 300 PM EDT Sat Aug 11 2018 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine/Hydro .SYNOPSIS... Issued at 300 PM EDT Sat Aug 11 2018 A few showers and isolated storms will develop this weekend near to mainly east of US-131. However many locations will not receive any measurable rainfall with fair weather and seasonably mild temperatures through the weekend. High pressure will bring fair and seasonably mild weather Monday and Tuesday. A low pressure system will bring potential for rain and thunderstorms Wednesday into Thursday. && .SHORT TERM...(This evening through Monday night) Issued at 300 PM EDT Sat Aug 11 2018 Primary short term fcst concerns involve determining potential for any convection this aftn/early eve and again Sunday. A consensus of latest CAMS and HREF guidance suggests scattered showers and isolated convection will develop mid to late aftn into early eve near to mainly east of US-131. This will occur due to increasing instability from daytime heating and cooler air aloft with the upper trof axis overhead and a couple of upper level disturbances and a boundary moving in from the nw. SB cape values are up to 1000-2000 j/kg and dcape values are approaching 1000 j/kg with steep dry adiabatic low level lapse rates. Therefore isolated storms that do develop may produce briefly gusty winds to around 30 kts. This diurnally driven pcpn will dissipate quickly around sunset. The cutoff upper low will be centered over eastern OH Sunday. Our fcst area will be in close enough proximity to this feature and several upper disturbances pinwheeling around the upper low center to bring scattered diurnally driven aftn/early eve showers again Sunday. However the better chc for convection Sunday will be southeast of our area directly under the upper low/cold pool over Ohio. Having said all this... predominantly dry/fair wx with seasonably mild temps is anticipated through the rest of the weekend and any showers/isolated convection will be rather few and far between. High pressure will bring fair and very warm wx Monday with partly cloudy skies and high temps into the lower to middle 80's. .LONG TERM...(Tuesday through Saturday) Issued at 300 PM EDT Sat Aug 11 2018 Weak ridging and the sfc and aloft will continue to bring fair and very warm wx Tuesday. High temps Tuesday will reach the middle 80s to near 90 degrees. A mid level disturbance and strengthening sfc low pressure system will move ne from the southern Plains states Wednesday and bring rain and thunderstorms Wednesday through Wednesday night into Thursday. This system has potential to bring some heavy rain given ample gulf moisture and strong 1000-850 mb moisture transport aimed at our region late Wednesday through Wednesday night. Fair wx will return very late in the week and temperatures will return to near normal for this time of year by then. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1232 PM EDT Sat Aug 11 2018 Primarily VFR conditions will continue through early Sunday afternoon. Scattered showers will develop from mid afternoon through early evening in the vicinity of most of the terminals (except for KMKG) but conditions should remain VFR. Isolated thunderstorms may also develop late this afternoon but there is not enough potential for storm development to warrant inclusion in any of the terminal forecasts at this time. Some patchy fog will develop during the early morning hours Sunday mainly at out southern terminals along the I-94 corridor where conditions will likely deteriorate to MVFR. The patchy fog will dissipate by mid morning with VFR conditions at all the terminals from late Sunday morning through 18Z Sun. && .MARINE... Issued at 300 PM EDT Sat Aug 11 2018 Wind speeds through the weekend into early next week will be rather light at only 5 to 15 kts. This will result in minimal wave heights of two feet or less through then. A low pressure system will bring potential for rain and thunderstorms and potentially an uptick in wave heights Wednesday and Thursday. && .HYDROLOGY... Issued at 300 PM EDT Sat Aug 11 2018 Rivers continue holding well within their banks across the region in spite of some elevated flows across portions of the Grand and Kalamazoo River basins. Isolated/widely scattered showers or storms over the weekend will do little or nothing to change this. The potential remains for a more widespread rainfall by the middle of this upcoming week though details are far from certain with regard to amounts and impacts to the rivers, if any. The EPS mean precip for the midweek system has consistently shown 0.4"-0.6" across most of the region with only a handfull of the 50 ensemble members indicating over an inch. Operational ECMWF runs have recently indicated swaths of higher end amounts are possible across portions of Lower Michigan. There is still plenty of time to watch. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...Laurens SHORT TERM...Laurens LONG TERM...Laurens AVIATION...Laurens HYDROLOGY...Hoving MARINE...Laurens
Hazardous weather outlook, Aug 11, 3:58 AM EDT, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 358 AM EDT Sat Aug 11 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 358 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms will affect areas mainly east of U.S.-131 this afternoon through the early evening hours. Severe weather is not expected. The main threats will be lightning, locally heavy downpours, small hail, and winds up to around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few storms will be possible, mainly along and southeast of I-69 Sunday afternoon and evening. Severe weather is not expected. The main threats will be lightning, locally heavy downpours, small hail, and winds up to around 40 mph. Thunderstorms will become possible beginning on Wednesday and likely lasting into Thursday. Heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-120800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 358 AM EDT Sat Aug 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms will become possible beginning on Wednesday and likely lasting into Thursday. Heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NJJ
In the hours before
Special weather statement, Aug 11, 3:52 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
352 PM EDT SAT AUG 11 2018
MIZ057-065-112045-
Barry MI-Kent MI-
352 PM EDT SAT AUG 11 2018
...SIGNIFICANT WEATHER ADVISORY...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, or 8 miles northwest of Hastings, moving southeast at 10
mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with this storm.
Locations impacted include...
Hastings... Middleville... Freeport...
Irving... Woodland...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4272 8555 4273 8554 4286 8540 4282 8531
4277 8531 4277 8520 4273 8511 4256 8530
TIME...MOT...LOC 1952Z 301DEG 9KT 4275 8539
BORCHARDTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:52 PM EDT | Special Weather Statement | GRR | Barry | 53 min |
| Aug 11, 4:48 PM EDT | Special Weather Statement | GRR | Lake, Newaygo | 57 min |
| Aug 11, 5:46 PM EDT | Special Weather Statement | GRR | Mecosta, Montcalm | 59 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.